Characterisation of Limit Measures of Higher-Dimensional Cellular Automata

Abstract

We consider the typical asymptotic behaviour of cellular automata of higher dimension (≥2). That is, we take an initial configuration at random according to a Bernoulli (i.i.d) probability measure, iterate some cellular automaton, and consider the (set of) limit probability measure(s) as t → ∞. In this paper, we prove that limit measures that can be reached by higher-dimensional cellular automata are completely characterised by computability conditions, as in the one-dimensional case. This implies that cellular automata have the same variety and complexity of typical asymptotic behaviours as Turing machines, and that any nontrivial property in this regard is undecidable (Rice-type theorem). These results extend to connected sets of limit measures and Cesàro mean convergence. The main tool is the implementation of arbitrary computation in the time evolution of a cellular automata in such a way that it emerges and self-organises from a random configuration.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8

References

  1. 1.

    Ballier, A., Guillon, P., Kari, J.: Limit sets of stable and unstable cellular automata. Fundamenta Informaticae 110(1-4), 45–57 (2011)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Boyer, L., Delacourt, M., Poupet, V., Sablik, M., Theyssier, G.: μ-limit sets of cellular automata from a computational complexity perspective. J. Comput. Syst. Sci. 81(8), 1623–1647 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Boyer, L., Delacourt, M., Sablik, M.: Construction of μ-limit sets In: Proc. JAC 2010, pp. 76–87 (2010)

  4. 4.

    Boyer, L., Poupet, V., Theyssier, G.: On the complexity of limit sets of cellular automata associated with probability measures In: Proc. MFCS 2006, pp. 190–201 (2006)

  5. 5.

    Delacourt, M.: Rice’s theorem for μ-limit sets of cellular automata In: Proc. ICALP 2011 (2), pp. 89–100 (2011)

  6. 6.

    Delacourt, M.: Hellouin de Menibus, B.: Construction of μ-limit sets of two-dimensional cellular automata In: Proc. STACS 2015, pp. 262–274 (2015)

  7. 7.

    Hedlund, G.A.: Endomorphisms and automorphisms of the shift dynamical system. Math. Syst. Theory 3(4), 320–375 (1969)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Hellouin de Menibus, B.: Asymptotic behaviour of cellular automata: computation and randomness. Aix-Marseille University, Ph.D. thesis (2010)

  9. 9.

    Hellouinde Menibus, B., Sablik, M.: Characterisation of sets of limit measures after iteration of a cellular automaton on an initial measure (2013). Accepted to Ergodic Theory and Dynamical Systems

  10. 10.

    Kari, J.: Rice’s theorem for the limit sets of cellular automata. Theor. Comput. Sci. 127, 229–254 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Kari, J., Taati, S.: Statistical mechanics of surjective cellular automata. J. Stat. Phys. 160(5), 1198–1243 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Kůrka, P., Maass, A.: Limit sets of cellular automata associated to probability measures. J. Stat. Phys. 100(5-6), 1031–1047 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Maass, A.: On the sofic limit sets of cellular automata. Ergodic Theory and Dynamical Systems 15(4), 663–684 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    von Neumann, J.: Theory of self-reproducing automata. University of Illinois Press (1966)

  15. 15.

    Petersen, K.: Ergodic theory, Cambridge Studies in Advanced Mathematics, vol. 2. Cambridge University Press (1983)

  16. 16.

    Zheng, X., Weihrauch, K.: The arithmetical hierarchy of real numbers. Math. Log. Q. 47(1), 51–65 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Ziegler, M.: Computability and continuity on the real arithmetic hierarchy and the power of type-2 nondeterminism In: Proc. CiE 2005, pp. 562–571 (2005)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Martin Delacourt.

Additional information

Research partially supported by the FONDECYT Postdoctorado Proyecto 3130496 and by Basal project No. PFB-03 CMM, Universidad de Chile

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Delacourt, M., Hellouin de Menibus, B. Characterisation of Limit Measures of Higher-Dimensional Cellular Automata. Theory Comput Syst 61, 1178–1213 (2017). https://doi.org/10.1007/s00224-017-9753-1

Download citation

Keywords

  • Symbolic dynamics
  • Cellular automata
  • Limit measure
  • Multidimensional
  • Computability